Alert archive / Idaho / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 1, NWS Missoula, MT

June 22, 2011Clearwater County, Idaho

NWS Missoula, MT issued this severe thunderstorm warning at Jun 22, 2011, 5:56 PM PDT for Clearwater County, Idaho. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2011, 5:56 PM PDT (00:56 UTC)
Expired
Jun 22, 2011, 6:30 PM PDT
In force
34 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon

County Clearwater County, ID

The radar

The Spokane radar (KOTX), 154 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 0.9 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2011-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2011-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2770 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

541 
WUUS55 KMSO 230056
SVRMSO
IDC035-230130-
/O.NEW.KMSO.SV.W.0001.110623T0056Z-110623T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
556 PM PDT WED JUN 22 2011

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN CLEARWATER COUNTY IN NORTH CENTRAL IDAHO...

* UNTIL 630 PM PDT.

* AT 548 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER.  THIS STORM
  WAS LOCATED NEAR AHSAHKA...OR ABOUT 8 MILES WEST OF OROFINO...AND
  WAS MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...AHSAHKA...DENT AND TEAKEAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM...ALONG WITH 
FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR PROTECTION...GO INDOORS 
AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A 
WELL PROTECTED AREA.

&&

LAT...LON 4664 11645 4664 11634 4674 11635 4675 11633
      4662 11612 4652 11629 4645 11636 4649 11639
      4649 11644 4650 11646 4662 11647
TIME...MOT...LOC 0055Z 219DEG 16KT 4648 11639

$$
1 follow-up statement
774 
WWUS55 KMSO 230126
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
726 PM MDT WED JUN 22 2011

IDC035-230135-
/O.EXP.KMSO.SV.W.0001.000000T0000Z-110623T0130Z/
CLEARWATER ID-
626 PM PDT WED JUN 22 2011

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN CLEARWATER COUNTY
EXPIRES AT 630 PM PDT...

LAT...LON 4664 11645 4664 11634 4674 11635 4675 11633
      4662 11612 4652 11629 4645 11636 4649 11639
      4649 11644 4650 11646 4662 11647
TIME...MOT...LOC 0125Z 219DEG 16KT 4658 11627

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 4:22 PM PDT, 1 hour 34 minutes earlier.

Area forecast discussion, Jun 22, 4:22 PM PDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
522 PM MDT WED JUN 22 2011

.UPDATE...INCREASED PRECIP/THUNDER COVERAGE ACROSS WEST CENTRAL
AND SW MONTANA INTO CENTRAL IDAHO

&&

.DISCUSSION...RADAR SHOWING AN INCREASE IN SHOWER/THUNDER ACTIVITY
IN CNTRL ID AND WRN MT. MAJORITY OF THUNDERSTORMS THAT HAVE
DEVELOPED WILL IMPACT THE REGION WITH HEAVY RAIN. THERE IS  A FEW
STRONG CELLS IN EASTERN OREGON PRODUCING SOME SMALL HAIL WHICH MAY
IMPACT CENTRAL IDAHO OVER THE NEXT FEW HOURS.

&&

.AVIATION...MID AND HIGH LEVEL CLOUD COVER WILL INCREASE OVER THE
NORTHERN ROCKIES TODAY AHEAD OF AN APPROACHING UPPER LEVEL TROUGH.
A FEW ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AS
THE ATMOSPHERE DESTABILIZES...MAINLY ACROSS SOUTHWEST MONTANA AND
NORTH CENTRAL IDAHO POSSIBLY IMPACTING AIRFIELDS KBTM AND KSMN.
ADDITIONAL CONVECTIVE DEVELOPMENT IS FORECAST FOR THIS EVENING AND
OVERNIGHT...POTENTIALLY IMPACTING KMSO AND KGPI. A COLD FRONT IS
FORECAST TO MOVE THROUGH THE NORTHERN ROCKIES TOMORROW WITH FROPA
AT KGPI AND KMSO BETWEEN 17Z-20Z AND KSMN AND KBTM BETWEEN 19Z AND
00Z.

&&

.PREV DISCUSSION... /ISSUED 311 PM MDT WED JUN 22 2011/

DISCUSSION...SOME WEAK CONVECTION HAS BEGUN TO DEVELOP THIS
AFTERNOON OVER EASTERN OREGON AND CENTRAL IDAHO. AT PRESENT TIME
NO UPPER LEVEL SUPPORT EXISTS SO LITTLE DEVELOPMENT BEYOND FAIR
WEATHER CUMULUS CLOUDS AND AN ISOLATED THUNDERSTORM ARE EXPECTED
THROUGH THE REMAINDER OF THIS AFTERNOON. HOWEVER THIS SHOULD CHANGE
LATER THIS EVENING AS AN APPROACHING UPPER LEVEL TROUGH MOVES
INLAND. ALL FORECAST MODELS CONTINUE TO SUGGEST THAT AN AREA OF
SHOWERS AND THUNDERSTORMS WILL FORM OVER EASTERN OREGON AFTER 9PM
MDT AND SLOWLY PROPAGATE EASTWARD THROUGHOUT THE NIGHT IN A
CONTINUED UNSTABLE AIR MASS AHEAD OF AN APPROACHING COLD FRONT.

THE MODELS ARE FINALLY IN AGREEMENT THAT THE COLD FRONT
WILL PASS THROUGH CENTRAL IDAHO TOMORROW MORNING AND ACROSS
WESTERN MONTANA DURING THE AFTERNOON. THIS LATTER FRONTAL PASSAGE
WILL ALLOW TEMPERATURES ACROSS MUCH OF WESTERN AND SOUTHWESTERN
MONTANA TO WARM CONSIDERABLY TOMORROW...APPROACHING 80 DEGREES IN
SOME VALLEY LOCATIONS. THERE IS A SMALL CHANCE THAT SOME STRONG TO
SEVERE THUNDERSTORMS MAY FORM ACROSS LEMHI COUNTY AND IN THE BUTTE
AREA. HOWEVER THESE STORMS FORMING DURING THE AFTERNOON HOURS WILL
QUICKLY MOVE EAST OF THE DIVIDE. THE BIGGEST THREAT FROM THESE
STORMS WILL BE HEAVY RAIN AND THE POTENTIAL FOR HAIL. ELSEWHERE
LOCATIONS ALONG THE CONTINENTAL DIVIDE WILL LIKELY SEE SHOWERS
AND THUNDERSTORMS DEVELOPING DURING THE AFTERNOON BUT ONLY PRODUCE
PERIODS OF HEAVY RAINFALL. BREEZY CONDITIONS ARE ALSO FORECAST
AHEAD OF THE COLD FRONT WITH THE STRONGEST WINDS EXPECTED ACROSS
LEMHI COUNTY AND SOUTHWEST MONTANA. IT APPEARS AS THOUGH THE
DIRECTION OF THE WIND WILL NOT BE FAVORABLE FOR EXCEPTIONAL WINDS
ACROSS FLATHEAD LAKE. HOWEVER BREEZY CONDITIONS THROUGHOUT THE DAY
WILL LIKELY PRODUCE A BIT MORE CHOP ON THE LAKE THAN NORMAL.

FRIDAY WILL BE A BREEZY...POST FRONTAL DAY WITH THE CHANCE FOR
SOME SHOWERS AND THUNDERSTORMS OVER SOUTHWEST MONTANA WHERE A
WEAK...STALLED FRONTAL BOUNDARY PERSISTS. ANOTHER AREA OF
POTENTIAL CONVECTIVE DEVELOPMENT WILL BE ACROSS FAR NORTHWEST
MONTANA AS A LARGE...COLD UPPER LEVEL LOW PRESSURE SYSTEM OVER
WESTERN CANADA SLOWLY DIPS OVER THE PACIFIC AND INLAND
NORTHWESTERN STATES.

SATURDAY THROUGH WEDNESDAY...UNTIL RECENTLY...MODEL GUIDANCE HAD
BEEN PRODUCING WILDLY DIVERGENT SOLUTIONS FOR THE EXTENDED FORECAST
PERIODS. ECMWF AND GFS HAVE SINCE COME INTO BETTER AGREEMENT WITH
RESPECT TO THIS WEEKEND...BOTH DEPICTING A FAIRLY COOL PACIFIC STORM
SYSTEM MOVING ACROSS THE SOUTHERN CANADIAN ROCKIES. THIS SYSTEM WILL
COOL THE NORTHERN U.S. ROCKIES AND INTRODUCE SOME SCATTERED
PRECIPITATION. DESPITE THIS COOL WEATHER...RIVER AND STREAM LEVELS
WILL REMAIN HIGH...WITH SOME OVER FLOOD STAGE...THROUGH THE END OF
THIS WEEKEND. EARLY NEXT WEEK...MODEL GUIDANCE AGREES ON A
STRENGTHENING RIDGE OF HIGH PRESSURE BEING PRESENT OVER THE NORTHERN
ROCKIES. THIS RIDGE APPEARS TO BRING SIGNIFICANT WARMTH ACROSS NORTH
CENTRAL IDAHO AND WESTERN MONTANA...WITH VALLEY TEMPERATURES PUSHING
90 DEGREES. WIDELY SCATTERED TERRAIN BASED THUNDERSTORMS ARE
POSSIBLE EACH AFTERNOON AND EVENING DURING EARLY NEXT WEEK. THIS
HEAT MAY SIGNAL ANOTHER ROUND OF RISING RIVER AND STREAMS DUE TO
HIGH ELEVATION SNOW MELT.

AVIATION...MID AND HIGH LEVEL CLOUD COVER WILL INCREASE OVER THE
NORTHERN ROCKIES TODAY AHEAD OF AN APPROACHING UPPER LEVEL TROUGH.
A FEW ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AS
THE ATMOSPHERE DESTABILIZES...MAINLY ACROSS SOUTHWEST MONTANA AND
NORTH CENTRAL IDAHO POSSIBLY IMPACTING AIRFIELDS KBTM AND KSMN.
ADDITIONAL CONVECTIVE DEVELOPMENT IS FORECAST FOR THIS EVENING AND
OVERNIGHT...POTENTIALLY IMPACTING KMSO AND KGPI. A COLD FRONT IS
FORECAST TO MOVE THROUGH THE NORTHERN ROCKIES TOMORROW WITH FROPA
AT KGPI AND KMSO BETWEEN 17Z-20Z AND KSMN AND KBTM BETWEEN 19Z AND
00Z.

NOTE: FLOOD WATCHES...WARNINGS AND ADVISORIES WILL NOT BE LISTED BELOW.

&&

NOTE: FLOOD WATCHES...WARNINGS AND ADVISORIES WILL NOT BE LISTED BELOW.

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

SHORT TERM...RPN
LONG TERM....ZUMPFE
AVIATION...NOLTE

In the hours before

Special weather statement, Jun 22, 4:45 PM PDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
545 PM MDT WED JUN 22 2011

IDZ007-008-230045-
LOWER HELLS CANYON/SALMON RIVER REGION-OROFINO/GRANGEVILLE REGION-
445 PM PDT WED JUN 22 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN IDAHO COUNTY UNTIL 545 PM
PDT...

AT 442 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 24 MILES WEST OF GRANGEVILLE...MOVING NORTHEAST
AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...KOOSKIA...EAST
KAMIAH...KEUTERVILLE...COTTONWOOD...FENN...FERDINAND...WINONA AND
STITES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4596 11676 4601 11670 4600 11666 4604 11664
      4601 11654 4612 11653 4620 11638 4617 11620
      4622 11614 4623 11603 4629 11613 4632 11616
      4634 11612 4610 11569 4579 11669 4582 11673
TIME...MOT...LOC 2345Z 240DEG 19KT 4596 11660

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 8:28 PM PDTSpecial Weather StatementMSOLewis47 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.